Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2003, 9:59 PM CDT for Sheridan County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 9:59 PM CDT (02:59 UTC)
- Expired
- Jun 11, 2003, 11:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2304 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS53 KGLD 120259 SVRGLD KSC179-120400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 957 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 1100 PM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH OF SELDEN...OR ABOUT 8 MILES SOUTH OF OBERLIN...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SELDEN AT 1010 PM CDT HOXIE...SEGUIN AT 1030 PM CDT TASCO AT 1035 PM CDT ANGELUS AT 1045 PM CDT AT 950 PM CDT THIS STORM PRODUCED DIME SIZED HAIL AND WINDS OF 60 MPH IN OBERLIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3956 10031 3956 10072 3915 10070 3916 10019 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:00 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Jun 11, 2:00 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 11 2003 TONIGHT...MAIN CHALLENGE IS THUNDERSTORM COVERAGE. NORTH-SOUTH ORIENTED LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS WESTERN KS WITH PLENTY OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) AND ADEQUATE WIND SHEAR (850 WINDS SOUTH AT 20 KNOTS/700 MB WINDS SOUTHWEST AT 10 KNOTS/500 MB WINDS WEST AT 25 KNOTS). THUNDERSTORMS EXPECTED TO DEVELOP/SPREAD SOUTHWARD ALONG THE LOW LEVEL TROUGH AXIS THIS EVENING...THEN INCREASE IN AREAL COVERAGE AND FORM A MESOSCALE CONVECTIVE SYSTEM (MCS). BOTH ETA/GFS SHOW THE MCS ACROSS OUR NORTHEAST ZONES...SO WILL GO WITH HIGHEST RAIN CHANCES THERE...ALTHOUGH MCS LOCATION STILL UNCERTAIN. PREFER ETA RAIN CHANCES. WITH ADEQUATE CAPE AND WIND SHEAR...WILL INCLUDE MENTION OF DAMAGING WINDS AND HAIL IN THE ZONES. THURSDAY/THURSDAY NIGHT...NON-DESCRIPT UPPER PATTERN PREVAILS. LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS FROM NORTHERN OKLAHOMA NORTHWESTWARD ACROSS OUR ZONES IN THE AFTERNOON. MOST CONVECTIVE INITIATION WILL LIKELY BE NEAR THE COLORADO ROCKIES IN LOW LEVEL UPSLOPE CONVERGENCE AXIS. STEERING FLOW WOULD BRING THE THUNDERSTORMS ACROSS OUR ZONES DURING THE OVERNIGHT HOURS. FOR HIGHS...PREFER WARMER ETA MOS. FRIDAY/FRIDAY NIGHT...WITH ADEQUATE MOISTURE/DAYTIME HEATING AND LOW LEVEL CONVERGENCE BOUNDARIES PRESENT...WILL GO WITH A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AFTER PEAK HEATING. WARMER ETA MOS HIGHS LOOK BEST. SATURDAY...UPPER RIDGING BECOMES MORE PRONOUNCED AND BASED ON LOW LEVEL WIND PROJECTIONS...WILL LEAVE OUT THUNDERSTORMS. GFS MOS HIGHS LOOK TOO COLD BASED ON PROJECTED 850 MB TEMPERATURES. SUNDAY-WEDNESDAY...GFS RUN TO RUN CONTINUITY LEADS TO HIGHER FORECAST CONFIDENCE. WITH UPPER RIDGING AND LACK OF FOCUSING BOUNDARIES...WILL KEEP THESE DAYS DRY...ALTHOUGH CANNOT RULE OUT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GFS HIGHS LOOK TOO COLD BASED ON UPPER RIDGING STRENGTH AND GFS TYPICAL COOL BIAS. .GLD...NONE. SR
Hazardous weather outlook, Jun 11, 11:45 AM CDT, 10 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING ACROSS THE TRI STATE AREA...MAINLY EAST OF A LINE FROM YUMA TO STRATTON TO CHEYENNE WELLS IN COLORADO AND THEN TO TRIBUNE KANSAS. AVAILABLE MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A TROUGH OF LOW PRESSURE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS TROUGH WITH A FEW STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND. THE AREA OF THUNDERSTORMS WILL MOVE SLOWLY TO THE EAST DURING THE EVENING MAKING LOCALLY HEAVY RAINFALL POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA ALMOST EVERY DAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS EVENING. RJC
In the hours before
Local storm report, Jun 11, 8:51 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MC COOK NE 71 MPH TSTM GUST
06/11/03 RED WILLOW ASOS REPORTLocal storm report, Jun 11, 8:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM ST FRANCIS KS .75 INCH HAIL
06/11/03 CHEYENNE REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 9:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0814 PM 5 N BURLINGTON CO .75 INCH HAIL
06/11/03 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 9:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0847 PM OBERLIN KS 60 MPH TSTM GUST
06/11/03 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 9:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM OBERLIN KS .75 INCH HAIL
06/11/03 DECATUR REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 9:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM OBERLIN KS 60 MPH TSTM GUST
06/11/03 DECATUR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Jun 11, 9:09 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 51 min |
| Jun 11, 9:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.